Monday, June 4, 2007

Drugged Dilemma


The drizzle was falling quite sideways and steadily like weather more befitting a Scottish moor than the Southern plains of Alabama. At the streetlight on the corner, a lone catbird called his boisterous early morning song crying to the entire world that this little corner was his. I pulled up the collar to my jacket as I began this morning's three mile walk on a quest to get slim and trim again.


One of the more discouraging side effects of certain medications for mental illness is weight gain. For the longest time, I could eat almost anything I wanted. Lately, after a medication change, I have had to fight to keep the weight off. I was getting quite chubby for awhile there. This morning before my walk, I peed and then waited to put on my tennis shoes until after stepping upon the scales. I have lost eighteen pounds, but I have to starve myself to do so.


"I don't think I am going to take these medications anymore," I told my father last night.


"What?" he asked stunned and flabbergasted. "What do you mean?"


"I don't like the side effects," I replied. "I gain weight at the drop of a hat and feel sleepy all the time. I have to take two hour naps all during the day just to make it."


"You're just coming down from a high," my father said, trying to reassure me this random mix of medications were the ones for me, and that was about how we chose these medications.


My father told my doctor that I had "mood swings" and was on a "high" all the time. The doctor prescribed this extra handful of meds to subdue me and placate my father.


"You can't stop taking your medications," my father finally said firmly.


"But isn't it my body and my choice?" I asked. "You are not the one living with the side effects."


"You can't make those kinds of decisions for yourself," he replied. "You're mentally ill. That is why I have power of attorney."


I sighed. I may have a mental illness, but I am not stupid. I have watched my mother stay constantly drugged over the years to keep her in the bed and "calm" as my father likes to call it. She will wake up sometime in her later years with grey hair like a drug induced Rip Van Winkle and wonder what happened to her life. I don't want to be in that unenviable position. I really don't know what I am going to do.

18 comments:

Rae said...

Glad you're back up and running with the blog, Andrew.

I hope you can work things through with your dad ... either within yourself or with him. I know you love him and he loves you, but it seems like with his love comes an overwhelming need to control. I wish he would go to Al-Anon. It has hurt me so much. I felt so much responsibility for others and tried to do everything for them -- especially those who had their own sicknesses. But I finally learned the only person I am responsible for is me. I learned how to stop hurting others by thinking I knew best for their lives.

Anyway ... unfortunately we can't make people get help.

Have a great day and good luck tonight.

Josie Two Shoes said...

Andrew, is it your therapist deciding on this drug coctail with your dad, or another physician? If it isn't your therapist, perhaps you could share your feelings about being over-medicated with him. As a last resort, you might at some point in your life need to petition the court for a different person to have guardianship powers. From the sounds of it, you'd have a good case if they consider what he's doing to your mother. I'm sure he means well in his own way, and doesn't want things to go bad for you, but he should be a little more flexible and allow you some input into what feels right with your level of medication.

SimplyTim said...

Andrew,

I'm glad you got your much needed rain.

Re: "I don't know what I am going to do."

Haven't you been doing it? Finding your way one step at a time? Putting down some of the old? Picking up some of the new? Backing out of dead ends? Fighting the good fight?

Be well.

Tim

PipeTobacco said...

Sir:

My comment will be brief since you know how I feel about your father's role in determining your medication....

I would urge you to speak to your therapist ALONE and without the presence of your father. Explain to him/her what it is you are feeling on the medications and ask to have them reduced.

Your father loves you... no one doubts that. But, the real question is... do you love yourself enough to work through this to get your medications at a level where you can participate in and enjoy life... or will you simply fall into a drug induced stupor where you will sleep life away?

To me, the level of medication you are currently at seems the first step in the long descent into being medicated into that nebulous sense of loss of time and self that unfortunately may be damn near impossible to get out of once you enter. I very sadly worry that if left unchecked, a few weeks from now the "dose" will be upped to quell further "highs", and then a few weeks or months later, the dose will be upped again, and so on until your days become 20+ hours of naps and sleep.

Your friend,

PipeTobacco

Katie W said...

You need to find a doctor who will listen to you and not your father. You father may have power of attourney, but only you know how you are feeling. Seriously Andrew you need to get away from your father controlling your medications. Yes he may be a pharmacist but he is not a doctor, it's right that he is in your life, not right that he has a doctor who will listen to him over you, the patient. If your doctor won't stop breaking patient confidentiality then tell him you will report him. Even if your father has power of attourney he still doesn't have the right to know about your private medical details.

Blue Gardenia said...

A psychiatrist is supposed to be on the patient's side, not the family's side. You should be able to meet with the Dr. alone and voice your concern of overmedication and weight gain. I take Perphenazine, the generic form of Trilafon. It is an older anti-psychotic and is very smooth. No weight gain either. I also only take it when I want to to avoid lethargy, to be able to function and to enjoy life.

Portia said...

Hi Andrew,
I know your dad drives you, but is it possible for you to speak with your doctor privately?
I will be thinking of you as you attend your group tonight. Hope it goes well!

CRUSTYBEEF said...

Hello Andrew,
I agree with Mr. Pipe Tobacco. I think it's time (as everyone less listed here said,) to seek out the doctor solo. It's your body-you're not a robot after all.
Good luck tonite, you'll be in the thoughts of crusty!
Always,
Crusty~
I noticed you took away the email me option-darn it, I deleted our last email correspondence and I had a rather interesting article to forward you regarding Power of attny over mentally ill. Stop by and send me an email when you can.
thanks!

Laurie Anne said...

Andrew, I feel your struggles, your sadness and most of all, your uncertainty regarding this medication issue.
You are a beautiful human being and like all else here, my good wishes are being sent your way.
You are on the way to making your way.

Cheryl said...

Can you make an appointment to see you doctor? He/she should be the one to prescribe the right meds for you.

Amanda said...

http://www.successfulschizophrenia.org/

LT said...

A) See your doctor alone
B) Talk to your siblings about your concerns and ask for their help
c)I'm almost positive this blog is fictional

2 LMZ FARMS said...

Andrew, I'm worried about you. You need to talk to your Dr or whoever by yourself. I feel sorry for your Mom too.
I hope things go well for you tonight at your meeting. Will be thinking about you and the meeting.
have a good one.
Laura

Christina Bruni said...

Hello Andrew,

I thhink you should not feel beholden to your Dad (who gave you a house).

Your are 35, right? An adult!

His behavior sounds co-ercive to me, if not totally co-dependent. You have a history of alcohol abuse, and he's trying to control your behavior, and that's a clear indication that it's a no-win situation for you.

Try to figure out how you can save or bring in enough money not to have to rely on him for either your emotional or physical well-being.

If you allow his behavior to continue because you want to keep the house, I'm not sure it will get any better.

IMHonestO!

Chris

Rich said...

The movie "A beautiful mind" came to my mind while reaing this post.

Summer said...

Don't stop taking your meds. But, do talk to your doctor alone and make a plan that better suits you. You're an intelligent human being and you can manage your own health care. Just remember not to make a huge step in the wrong direction. Baby steps. One at a time. I know you can do it. I have faith in you.

a flittermouse said...

Dear Andrew,
I hope you have the right diagnosis.
There are 29 - maybe more - conditions that can present as schizophrenia, and no "standard medical practice" test to determine a diagnosis.
What appears to be schizophrenia can be a vitamin deficiency, food allergy, too much or too little histamine, or even an infection.
Namby Fambly to Fambly, pharma and the doctors won't tell you that, though.
See
http://www.alternativementalhealth.com/articles/causesofschizophrenia.htm
Also, reducing meds must be done very slowly to be safe - withdrawal at a rate of 5% a month might be wise.
I'll check in again.
Kind regards.

a flittermouse said...

Dear Andrew,
I left a link for you but it may not have been useful.
Here it is again in shorter form:
http://preview.tinyurl.com/yshyob
:)
Kind regards.